I work in an emergency room and more than once we have had patients with diabetes come in with either severe hypoglycemia, or hyperglycemia and DKA.
It is very difficult at times for us to decide on treatment because we don’t always have the ability to easily find out the patient’s medication history or latest lab values. We recently had a patient arrive in our facility in the evening with a blood glucose of 1350mg/dl. Knowing that this was extremely high we immediately gave rapid acting insulin IV to decrease the level. During this time we called the patient’s family to find out current medications and dosing, but although they knew he was on insulin they could only tell us he was on glargine and aspart but had no idea how much he was taking. They also told us he takes a handful of pills for his diabetes, kidney, blood pressure, cholesterol and arthritis.
There was no information as to who his diabetes doctor was, or even what his last A1c was. Our clinical pharmacist was able to speak with the gentleman’s pharmacy and garner his medication records and his endocrinologist’s name, however his lab values remained a mystery.
Our resident treating the patient decided that he more than likely had a high A1c and decided to treat the lowering of his glucose slowly as we did not want to try to reach a glucose level much lower than his A1c average.
We admitted the patient to the hospital when his glucose leveled at 250 mg/dl.
We contacted the endocrinologist the next day and found that a recent A1c was 10.1 indicating an average glucose of 280 mg/dl — this was down from his prior A1c of 14.
The patient was kept for two days until their pre-meal glucose stabilized at 200 mg/dl. The patient was discharged on a new insulin regimen with a referral to the endocrinologist for follow-up.
If we had tried to bring the patient down to proper glucose levels, they may have had the symptoms of hypoglycemia even at “normal” levels. In addition not knowing what other medications the patient was on we could have made the problem worse if we had treated too aggressively.
As the patient’s caregiver you should provide all of your patients and a family member or friend with a short summary of their medical history, latest lab work, including liver function, A1c results, FBS and blood chemistry and a list of medications and any allergies. Knowing the medications and blood glucose history can help differentiate the cause of an accident versus low blood glucose.
Let your patients and family know what to do in case of an accident or if having a hypo or hyperglycemia reaction and to have their records ready and easily accessible. There are companies that allow you to put that securely on the web and have it accessible to medical professionals. It will save time, money and possibly their life.
Bari Barger, Physician Assistant
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2013 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Insulin Pump Trainers and Training
Next Diabetes Disaster Averted →